Like all medications, GLP-1 agonists can cause side effects. Digestive symptoms such as nausea, diarrhoea, constipation and vomiting are the most commonly experienced, particularly when starting treatment or increasing  the dose.

Not everyone experiences side effects, and the type and severity can vary between people and specific medications.

Understanding what you may experience – and when you should speak to your doctor – can help you manage your treatment safely.

What Are the Most Common Side Effects of GLP-1 Medication?

GLP-1 medications affect the digestive system as well as appetite, so many of their common side effects are gastrointestinal.

Depending on the medication you’re taking, these can include:

  • Nausea
  • Diarrhoea
  • Constipation
  • Vomiting
  • Abdominal pain or discomfort
  • Indigestion
  • Bloating
  • Burping or reflux

You won’t necessarily experience all or any of these symptoms. Side effects will usually diminish over a period of days or weeks as your body adjusts to treatment.

Different GLP-1 medications have their own side-effect profiles, so always refer to the patient information supplied with your prescribed medication and discuss any concerns with your doctor.

Why Can GLP-1 Medication Cause Digestive Side Effects?

GLP-1 medications affect processes involved in appetite, digestion and feelings of fullness.

These effects can mean you feel satisfied after eating less or remain full for longer, but changes to the digestive process can also contribute to symptoms such as nausea, bloating and abdominal discomfort.

Your experience can vary depending on the medication, dose and how your individual body responds.

Do GLP-1 Side Effects Get Better Over Time?

Side effects generally become less noticeable as your body adjusts to treatment.

This is one reason GLP-1 treatment is introduced and adjusted according to a gradually increasing  dosing schedule rather than immediately starting at a higher dose.

However, you shouldn’t assume that persistent or worsening symptoms will always improve – or that they are simply something you need to tolerate. 

If side effects are affecting your ability to eat, drink or go about your normal activities, speak to your doctor. Your treatment can be reviewed to determine the best way forward. This may involve temporarily decreasing the dosage, changing to a different medication, or in rare cases stopping GLP-1 treatment entirely. .

Do Different GLP-1 Medications Have Different Side Effects?

Mostly not, although the rate and severity of side effects does differ between the different GLP-1s. While individual responses will vary, tirzepatide (Mounjaro) generally has a lower rate of side effects than semaglutide (Ozempic, Wegovy, Semagard). 

The dose you’re taking can also make a difference. Digestive symptoms may be more noticeable when treatment is first started or when your dose is increased, and most people find that these symptoms become less noticeable as their body adjusts.

How you respond to one medication also doesn’t necessarily predict how you’ll respond to another. Your individual health, other medications and treatment dose can all influence your experience.

This is one reason your doctor considers more than weight loss alone when recommending a treatment. If you’re experiencing side effects, speak to your doctor rather than switching medications or adjusting your dose yourself.

Can What You Eat Help With GLP-1 Side Effects?

What and how you eat may make some digestive symptoms easier to manage.

Depending on what you’re experiencing, you may find it more comfortable to:

  • Eat smaller meals rather than very large portions
  • Eat slowly and stop when you feel comfortably full
  • Limit very rich or fatty foods if they worsen your symptoms
  • Drink enough fluids throughout the day
  • Introduce additional fibre gradually rather than making sudden large increases

There isn’t one diet that will prevent GLP-1 side effects, and foods that bother one person may be perfectly comfortable for another.

If symptoms are persistent or you’re struggling to meet your nutritional needs, speak to your doctor or our registered dietitian rather than relying on dietary changes alone.

Can GLP-1 Side Effects Cause Dehydration?

Vomiting and diarrhoea can cause your body to lose fluids, while nausea or a reduced appetite may also make it harder to drink enough.

This can increase your risk of dehydration.

Fortunately, side effects severe enough to cause clinical dehydration are very uncommon if the proper dosing schedule is followed. 

Pay attention to your fluid intake, particularly if you’re experiencing digestive symptoms. If you’re unable to keep fluids down, are experiencing ongoing vomiting or diarrhoea, or are concerned that you may be dehydrated, seek medical advice.

People with certain health conditions may have individual fluid requirements, so follow the advice given by your healthcare professional.

Can GLP-1 Medication Cause Low Blood Sugar?

Hypoglycemia (clinically significant low blood sugar) is extremely uncommon when GLP-1 medication is used alone. 

For people with type 2 diabetes, the risk of hypoglycaemia can be higher when some GLP-1 medications are used alongside treatments such as insulin or sulfonylureas.

This is one reason your doctor needs to know about all the medications you’re taking before prescribing treatment.

If you have diabetes, follow the blood glucose monitoring and medication advice provided by your healthcare team.

Are There Serious Side Effects of GLP-1 Medication?

Serious side effects are uncommon, but it’s important to know that they can occur.

Potential serious complications associated with some GLP-1 treatments can include:

  • Inflammation of the pancreas (acute pancreatitis)
  • Gallbladder problems
  • Severe dehydration and related complications
  • Serious allergic reactions

Other medication-specific risks may also apply.

When Should You Seek Medical Help?

Contact your doctorif you’re experiencing side effects that are persistent, worsening or making it difficult to eat, drink or function normally.

Some symptoms require more urgent medical attention and should be assessed in person by your GP or at an ER. These can include severe or persistent abdominal pain, development of a rash, swelling of the lips or face, , severe or ongoing vomiting/ diarrhoea, shortness of breath, or fainting. 

If you’re unsure whether a symptom is serious, seek medical advice rather than waiting for it to become worse.

Should You Stop Taking a GLP-1 if You Have Side Effects?

Side effects don’t necessarily mean that treatment needs to stop. Your doctor can consider what you’re experiencing, how severe it is and whether your treatment needs to be adjusted.

If stopping treatment is necessary, your doctor can also help you plan what happens next.

GLP-1 Weight Loss Treatment With Meridian Health

At Meridian Health, treatment begins with a medical assessment and online doctor consultation. Your health, medical history and current medications can be considered before treatment is prescribed, with ongoing follow-ups allowing your response and any side effects to be reviewed over time.

 

Medically reviewed by Dr Joshua Czech, October 2026

Comments are disabled.